Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Morristown, TN

July 8, 2001Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 8:01 PM EDT for Blount County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2001, 8:01 PM EDT (00:01 UTC)
Expired
Jul 8, 2001, 8:45 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2384 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 090002
SVRMRX

TNC009-090045-
/NEW.KMRX.SV.W.0251.090001-090045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE

* UNTIL 845 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CADES COVE...OR 12 MILES SOUTHEAST OF
  MARYVILLE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BLOUNT COUNTY AT 820 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEAMDLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3574 8378 3563 8396 3529 8371 3543 8346

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:58 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 8, 7:58 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EDT SUN JUL 8 2001

WILL DO ANOTHER UPDATE TO CANCEL WATCH ACROSS THE CUMBERLAND
PLATEAU...CENTRAL VALLEY AND SMOKY MOUNTAINS.  STILL SOME CONVECTION
FIRING ALONG THE SOUTHERN MOUNTAINS.  WITH THE INSTABILITY REMAINING
IN THAT AREA...WILL KEEP THE WATCH GOING IN THE SOUTHEAST. ANOTHER
MCS HEADING TOWARD US...PROBABLY BE IN OUR AREA SHORTLY AFTER
MIDNIGHT.  WILL LEAVE LIKELY POPS IN THE CWA...EXCEPT FOR SOUTHERN
VALLEY.  WILL LOWER POPS TO 50 PERCENT THERE SINCE THE PATH OF THE
NEXT LINE SHOULD BE SIMILAR TO THE FIRST.

.MRX...
NC...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST NC UNTIL 10 PM.
TN...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST TN UNTIL 10 PM.
VA...NONE.

GH

In the hours before

Special weather statement, Jul 8, 4:43 PM EDT, 3 hours 18 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-085>087-101-102-VAZ001-002-005-
006-008-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH NUMBER 530 IN EFFECT UNTIL 1000 PM
EDT(900 PM CDT) FOR PARTS OF EAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA...

...SEVERE THUNDERSTORM WATCH NUMBER 527 REMAINS IN EFFECT FOR
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE UNTIL 800 PM EDT.

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 530 FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...
CAMPBELL...CHEROKEE...CLAY...COCKE...GRAINGER...HAMBLEN...JEFFERSON..
.KNOX...LOUDON...MCMINN...MONROE...MORGAN...POLK...ROANE...SCOTT
TENNESSEE...SEVIER...UNION. THE WATCH IS IN EFFECT UNTIL 1000 PM
EDT(900 PM CDT).

SEVERE THUNDERSTORM WATCH NUMBER 527 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF
NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...
RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH
IS IN EFFECT UNTIL 800 PM.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

RBP
Local storm report, Jul 8, 5:33 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
533 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
,
0525 PM    ERWIN                     TN   60 MPH TSTM WIND GUST
07/08/01   UNICOI                         REPORTED BY AMATEUR RADIO.

DAE
Local storm report, Jul 8, 5:39 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
539 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
;
0535 PM    RUSSELLVILLE              TN   .75 INCH HAIL
07/08/01   HAMBLEN                        REPORTED BY SPOTTER.

DAE
Local storm report, Jul 8, 5:54 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
554 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    HANSONVILLE               VA   WIND DAMAGE
07/08/01   RUSSELL                        TREES DOWN ACROSS RTE 58.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0435 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   SCOTT                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0440 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   LEE                            TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   JOHNSON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

DAE
Special weather statement, Jul 8, 6:23 PM EDT, 1 hour 38 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH #527 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...
GREENE...HANCOCK...HAWKINS...JOHNSON...LEE...RUSSELL...SCOTT...
SULLIVAN...UNICOI...WASHINGTON AND WISE.

MODERATE RAINFALL WILL CONTINUE ACROSS THE TRI CITIES AREA...WHICH
WILL CONTINUE TO ADD TO THE LOCAL URBAN AND SMALL STREAM FLOODING.
OTHERWISE...THUNDERSTORMS WILL COME TO AN END BY 800 PM.

DURING A THUNDERSTORMS...DO NOT USE THE TELEPH7ONE UNLESS IT IS AN
EMERGENCY...AND STAY INDOORS AND AWAY FROM WINDOWS.

STAY TUNED TO THIS STATION...AND NOAA WEATHER RADIO...FOR THE LATEST
STATEMENTS AND WARNINGS.

RBP
Local storm report, Jul 8, 7:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
753 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   WASHINGTON                     TREES DOWN. REPORTED BY
                                          911 DISPATCH.

0355 PM    POUND                     VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    WISE                      VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0430 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   JOHNSON                        TREES DOWN IN THE VALLEY
                                          AND ALONG HIGHWAY 67.
                                          REPORTED BY 911 DISPATCH.

0430 PM    HANSONVILLE               VA   WIND DAMAGE
07/08/01   RUSSELL                        TREES DOWN ACROSS RTE 58.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0433 PM    KINGSPORT                 TN   WIND DAMAGE
07/08/01   SULLIVAN                       TREES DOWN ON ROAD.
                                          REPORTED BY SPOTTER.

0435 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   SCOTT                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0440 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   LEE                            TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0445 PM    BRISTOL                   VA   WIND DAMAGE
07/08/01   WASHINGTON                     ROOF BLOWN OFF BUILDING AT
                                          5 PM IN BRISTOL, VA.
                                          REPORTED BY 911 DISPATCH.
                                          TREES AND POWER LINES DOWN
                                          COUNTY WIDE.

0445 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   WASHINGTON                     NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          AMERICAN POWER COMPANY.

0500 PM    BRISTOL                   VA   WIND DAMAGE
07/08/01   WASHINGTON                     ROOF BLOWN OFF BUILDING IN
                                          BRISTOL, VA. REPORTED BY
                                          911 DISPATCH.

0500 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   CARTER                         NUMEROUS TREES DOWN.
                                          REPORTED BY 911 DISPATCH.

0505 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   HAWKINS                        TREES DOWN AROUND ST.
                                          CLAIR AND STRIGGERSVILLE
                                          PLUS NUMEROUS COUNTY
                                          LOCATIONS. REPORTED BY 911
                                          DISPATCH.

0505 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   WASHINGTON                     TREES DOWN IN JOHNSON CITY
                                          AND ACROSS COUNTY. POWER
                                          LINES DOWN MAINLY IN
                                          JOHNSON CITY. REPORTED BY
                                          911 DISPATCH.

0510 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   HANCOCK                        15 TO 20 TREES DOWN.
                                          NUMEROUS POWER LINES DOWN.
                                          REPORTED BY 911 DISPATCH.

0525 PM    ERWIN                     TN   60 MPH TSTM WIND GUST
07/08/01   UNICOI                         REPORTED BY AMATEUR RADIO.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   GREENE                         TREES DOWN ALONG NUMEROUS
                                          STATE AND COUNTY ROADS.
                                          POWER LINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   JOHNSON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0535 PM    RUSSELLVILLE              TN   .75 INCH HAIL
07/08/01   HAMBLEN                        REPORTED BY SPOTTER.

0545 PM    BEAN STATION              TN   WIND DAMAGE
07/08/01   GRAINGER                       NUMEROUS TREES DOWN ON
                                          POWER LINES. REPORTED BY
                                          APPALACHIAN ELECTRIC
                                          COMPANY.

0545 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   CLAIBORNE                      TREES AND POWER LINES DOWN
                                          AROUND TAZEWELL,
                                          JONESVILLE, AND SNEEDVILLE,
                                          TN. REPORTED BY POWELL
                                          VALLEY ELECTRIC COMPANY.

0600 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   COCKE                          TREES AND POWER LINES DOWN
                                          IN PARROTSVILLE, HOUSTON
                                          VALLEY AND JANIS ROAD
                                          AREAS. REPORTED BY 911
                                          DISPATCH.

0705 PM    PITTMAN CENTER            TN   WIND DAMAGE
07/08/01   SEVIER                         NUMEROUS TREES DOWN.
                                          REPORTED BY 911 DISPATCH.

CAC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:53 PM EDTSevere Thunderstorm WarningMRXClaiborne52 min
Jul 8, 11:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jul 9, 12:31 AM EDTSevere Thunderstorm WarningMRXGrainger, Union44 min
Jul 9, 1:27 PM EDTSevere Thunderstorm WarningMRXMcMinn48 min
Jul 9, 1:52 PM EDTSevere Thunderstorm WarningMRXBradley38 min
Jul 9, 2:12 PM EDTSevere Thunderstorm WarningMRXPolk48 min
Jul 9, 3:33 PM EDTSevere Thunderstorm WarningMRXMonroe42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.